Since its emergence in the early 1980s, the drug isotretinoin—used to treat severe acne and sold under a host of different brand names—has been subject to controversy over whether it increases the incidence of suicide attempts in those who take it. But sorting out whether the drug, the acne itself, or some other factor is driving increased suicide risk is quite difficult. So for a study out in the British Medical Journal, a team of researchers in Sweden looked at a deluge of data for 5,756 people who took the drug. Their conclusion: Severe acne patients who took isotretinoin had an increased risk for suicide attempts both before and after taking it, so they can't definitively link isotretinoin to suicide. The drug, perhaps best known as the pharmaceutical company Roche's Accutane, has been embraced by dermatologists and their suffering patients, but has also been dogged by controversy for its side effects.
While powerful at clearing acne, the drug has been linked to birth defects if taken during pregnancy and has also been suspected of causing mental side effects, although Roche has vigorously defended personal injury claims in this area. [Reuters]
Anders Sundstrom led the current research, which seems to support the theory that the pharmaceutical isn't a threat to mental health. Said Sundstrom:
Nevertheless, he says, the study does not rule out the drug as contributing to suicide risk, especially considering the highest rates of attempts came in the six months after patients went off isotretinoin.
"Some of the patients, possibly vulnerable to isotretinoin, who made their first suicide attempt in close relation to treatment, may have done so as a consequence of exposure to the drug," they write. "However, patients without a positive effect of treatment might have despaired at the prospect of continuing to live with disfiguring acne." They also cannot rule out, they say, the possibility that patients who expected their life would be transformed after treatment might be distraught when their social life did not improve. [The Guardian]
Those are just guesses; it will take more studies to further tease out the effects of medication versus underlying condition. In the meantime, Dr. Sarah Bailey says:
"Perhaps their most interesting and novel finding is that the risk of suicide is increased after treatment has stopped and therefore it is essential to continue to monitor patients carefully." [The Telegraph]
Related Content: DISCOVER: Switches That Can Turn Mental Illness On And Off
DISCOVER: Suicide Soothsayer